Washington, 2021

Excessive Heat in Washington, June 26 to 30, 2021

June 26 to 30, 2021 · NWS OTX · 10 events in 10 counties and zones

A strong dome of hot high pressure over the Inland Northwest pushed afternoon high temperatures into record territory. In late June 2021, a long-lived heatwave broke many daily, monthly, and all time maximum high and low temperature records at several stations.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong dome of hot high pressure over the Inland Northwest pushed afternoon high temperatures into record territory. In late June 2021, a long-lived heatwave broke many daily, monthly, and all time maximum high and low temperature records at several stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 9:54 AM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 26, 9:54 AM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 AM PDT Sat Jun 26 2021

.SYNOPSIS...
Triple digit heat is expected to arrive this weekend and persist
well into next week. This event will likely be one of the most
extreme and prolonged heat waves in the recorded history of the
Inland Northwest. Heat will not only threaten the health of
residents in the Inland Northwest but will make our region
increasingly vulnerable to wildfires and intensify the impacts to
our ongoing drought.

&&

.DISCUSSION...

...RECORD BREAKING AND PROLONGED HEAT WILL ARRIVE THIS WEEKEND AND
CONTINUE WELL INTO NEXT WEEK...

Saturday, Sunday, and Monday: As is typical of a parked High
pressure system, clear skies are evident across the entire PacNW.
Looking at the latest 00z KOTX sounding a few things are worth
noting. The 500mb heights rose about 10-12 dm in 24 hours and the
850mb temperature warmed almost 2C which equates to about 2-3F of
warming. A local rule of thumb states that taking the 850mb temp
C and adding 10C will give an approximate daytime max temp F. The
past two days this has played out with Spokane's max temperature.
Anyway, today will begin the start to the prolonged heat event
that has been advertised for the past week.

The thermal trough pushing into western Washington Monday will
shove the ridge axis slightly east and allow daytime temperatures
to warm and peak on Tuesday. The trend for Tuesday being the
warmest day of the period continues, when Monday and Tuesday seem
to be the best opportunities (high confidence, high probability)
to tie or break Spokane's all-time record high temperature of
108F. While specific max temperature values may change and flip-
flop a degree here or there, the bottom line and big take-home
message is this heat will be historic, dangerous, prolonged and
unprecedented. We can't stress enough how impactful this heat will
be to nearly every person and community in the Pacific and Inland
Northwest region through the next 7 days. These excessive heat
and dry conditions will also elevate fire danger and conditions
conducive to fire starts will become possible.

* Reminders to avoid being outdoors during the hottest part of the
  day (afternoon hours), carry more water than you normally would
  have with you to stay hydrated, wear light colored loose fitting
  clothing, and check on elderly people, pets, and those sensitive
  to heat. /Dewey

Tuesday through Friday: Record breaking heat continues with
Tuesday expected to be the hottest day with widespread temperatures
in the 105-115 range as it looks to be the day the low level thermal
ridge has jumped from the coast and is over the Cascades. The upper
level ridge of high pressure undergoes a positive tilt heading
toward Thursday and perhaps some deamplification Friday but this is
only enough to allow for an ever so slight one to four degree drop
of the hot daytime highs, so the unprecedented and prolonged heat
wave continues. /Pelatti

&&

.AVIATION...
18Z TAFS: VFR conditions expected. High pressure will strengthen
over the region promoting mostly clear skies and light winds. Some
afternoon breezes today will be likely across the Columbia Basin
and again Sunday afternoon. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        98  69 102  72 106  71 /   0   0   0   0   0   0
Coeur d'Alene  96  65 100  68 103  69 /   0   0   0   0   0   0
Pullman        95  66  98  69 102  71 /   0   0   0   0   0   0
Lewiston      103  71 108  73 111  75 /   0   0   0   0   0   0
Colville      100  64 104  66 107  67 /   0   0   0   0   0   0
Sandpoint      93  62  96  63 100  64 /   0   0   0   0   0   0
Kellogg        91  68  94  70  99  72 /   0   0   0   0   0   0
Moses Lake    105  72 109  76 112  77 /   0   0   0   0   0   0
Wenatchee     103  77 107  79 110  81 /   0   0   0   0   0   0
Omak          105  73 109  74 112  75 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 7 PM PDT Thursday for Coeur d'Alene
     Area-Idaho Palouse-Lewiston Area.

     Excessive Heat Warning from 1 PM this afternoon to 7 PM PDT
     Thursday for Central Panhandle Mountains-Lewis and Southern
     Nez Perce Counties-Northern Panhandle.

WA...Excessive Heat Warning until 7 PM PDT Thursday for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Jun 26, 3:14 AM PST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
414 AM PDT Sat Jun 26 2021

IDZ001>004-026-027-WAZ031>038-041>044-271115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
414 AM PDT Sat Jun 26 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

The prolonged triple digit heat wave will arrive today with an
excessive heat warning in effect through late next week as
temperatures climb well above normal both during the day and
overnight. Dry and breezy conditions will also lead to elevated
fire weather concerns through early next week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

Triple digit heat is expected to continue well into next week.
This event will likely be one of the most extreme and prolonged
heat waves in the recorded history of the Inland Northwest.
Unprecedented heat will not only threaten the health of residents
in the Inland Northwest but will make our region increasingly
vulnerable to wildfires and intensify the impacts our ongoing
drought.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Wenatchee Area

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Wenatchee Area forecast zone
Reported by
ASOS
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

An extended period of excessive heat occurred across the Wenatchee area from June 26th to July 2nd. Afternoon high temperatures ranged from 102 to 114 degrees most afternoons. Overnight lows only fell into the mid-to-upper 70 degrees. There were two all time records set in the Wenatchee area. On the 28th, a new record high maximum temperature was set at Chelan with a high of 111 degrees. On the 30th, Wenatchee's overnight low only dropped to 79 degrees setting a new record high minimum temperature. Numerous cooling centers opened for those without air conditioning during the extreme heat. There are no known heat related deaths.

Excessive Heat, Okanogan Highlands

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Mesonet
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Republic reached an all time record high temperature of 109 degrees on the afternoon of June 28th. On June 30th, there was a report, from the Washington State Department of Transportation, that there was damage to road surfaces at Sherman Pass due to the heat. Local libraries were arranged to act as cooling centers across the area. There are no known heat related deaths.

Excessive Heat, East Slopes Northern Cascades

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Two locations reached an all time record high temperature on the afternoon of June 28th: Plain at 109 degrees and Mazama at 112 degrees. Local broadcast news reported that, near Inspiration Lake, a hiker was rescued after suffering from heat exposure. Local libraries were arranged to act as cooling centers across the area. There are no known heat related deaths.

Excessive Heat, Okanogan Valley

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Okanogan Valley forecast zone
Reported by
ASOS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

From June 26th through 30th, peak temperatures across the Okanogan Valley reached 100 to 117 degrees. Overnight low temperatures cooled to a warm 67 to 73 degrees. Omak reached an all time record high temperature of 117 degrees on the afternoon of June 29th. Local libraries were arranged to act as cooling centers for those with out air conditioning across the area. A report from the Washington Department of Health stated that there were four heat-related deaths in Okanogan County. Further specifics were statewide and not given by counties.

Excessive Heat, Waterville Plateau

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

From June 26th through July 2nd, the town of Mansfield recorded six consecutive days with a high temperature at 100 degrees or above. Local cooling centers were set up by emergency management for those without air conditioning across the area. A report from the Washington Department of Health stated that there were two heat-related deaths in Douglas County. Further specifics were statewide and not given by counties.

Excessive Heat, Washington Palouse

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Washington Palouse forecast zone
Reported by
ASOS
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Two new all time records were set across the Palouse. The town of Rosalia set a new all-time maximum temperature of 111 degrees on June 28th and Pullman reached 106 degrees on June 29th. There was a report, from the Washington State Department of Transportation, that there was pavement buckling on Highway 195 due to the heat. Due to the extreme high temperatures, Pullman cooling center was established for those without air conditioning across the area. There are no known heat related deaths.

Excessive Heat, Northeast Mountains

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The town of Northport set a new all-time maximum temperature of 113 degrees on June 28th. Over a five day range, Deer Park Airport afternoon highs reached 100 to 111 degrees and one overnight low only cooled to 74 degrees. There was a report, from the Washington State Department of Transportation, that there was roadway peeling on State Route 20, west of Tiger. There are no known heat related deaths.

Excessive Heat, Moses Lake Area

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Moses Lake Area forecast zone
Reported by
ASOS
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

From June 26 to 30th, Moses Lake and Ephrata had high temperatures reach between 103 to 116 degrees, which is abnormally warm for end of June. Ephrata broke their all time high maximum temperature when the airport reached 116 degrees on June 29th. Local libraries were arranged to act as cooling centers for residents without air conditioning. There are no know heat-related deaths.

Excessive Heat, Upper Columbia Basin

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
RAWS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Two new all time record high maximum temperatures were set across the upper Columbia Basin on June 28th: Wilbur reached 110 degrees and Odessa 115 degrees. Due to the extreme high temperatures, local libraries for those without air conditioning across the area. There are no known heat related deaths.

Excessive Heat, Spokane Area

When
June 26, 12:00 PM PST to June 30, 11:59 PM PST
Where
Spokane Area forecast zone
Reported by
ASOS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A period of excessive heat left numerous heat-related impacts and new all time record high maximum temperatures in the Spokane Metropolitan area. Spokane International Airport broke their record when they observed an afternoon high of 109 degrees on June 28th. The record warmest low temperature followed on June 30th when only cooling to 78 degrees. Avista Utilities performed two blackouts due to the heat which impacted approximately 8300 customers. There are eight known heat-related deaths in Spokane County. There are no other known specifics about the fatalities.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968486, 968487, 968494, 968535, 968545, 968546, 968547, 968555, 968556, 968558.